Alert archive / North Carolina / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 14, NWS Newport/Morehead City, NC
NWS Newport/Morehead City, NC issued this severe thunderstorm warning at Jun 20, 2018, 6:50 PM EDT for Duplin County, North Carolina. It was in force for 40 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 20, 2018, 6:50 PM EDT (22:50 UTC)
- Expired
- Jun 20, 2018, 7:30 PM EDT
- In force
- 40 min
- Issued by
- NWS Newport/Morehead City, NC
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Duplin County, NC
The radar
The Raleigh/Durham radar (KRAX), 74 km from the middle of the area, began a volume at 22:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 20, 7:09 PM EDT | TSTM WND DMG | 4 S Warsaw, NC | MULTIPLE TREES DOWN IN ROADWAYS SOUTH OF WARSAW, INCLUDING STATE ROUTES: 1107, 1105, 1305. TIME ESTIMATED BY RADAR. |
| Jun 20, 7:15 PM EDT | TSTM WND DMG | 4 Nw Magnolia, NC | TREE DOWN ON ISHAM FREDERICK RD. NEAR MAGNOLIA. TIME ESTIMATED BY RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 19 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 10.8 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 783 J/kg
- Mixed-layer CIN
- -115 J/kg
- Mixed-layer LCL
- 1141 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- 19 m²/s²
- 0-3 km storm-relative helicity
- 51 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
869
WUUS52 KMHX 202250
SVRMHX
NCC061-202330-
/O.NEW.KMHX.SV.W.0014.180620T2250Z-180620T2330Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Newport/Morehead City NC
650 PM EDT WED JUN 20 2018
The National Weather Service in Newport has issued a
* Severe Thunderstorm Warning for...
Northwestern Duplin County in eastern North Carolina...
* Until 730 PM EDT.
* At 650 PM EDT, a severe thunderstorm was located near Warsaw,
moving east at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Warsaw, Mount Olive, Bowdens, Beautancus, Kenansville, Faison,
Magnolia and Calypso.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Please send your reports of hail and/or wind damage, including trees
or large limbs downed, by calling the National Weather Service office
in Newport at 1-800-889-6889.
&&
LAT...LON 3519 7816 3518 7808 3519 7805 3519 7802
3518 7798 3517 7798 3517 7793 3515 7789
3516 7789 3516 7788 3487 7786 3488 7815
3494 7815 3514 7816
TIME...MOT...LOC 2250Z 258DEG 12KT 3500 7817
HAIL...1.00IN
WIND...60MPH
$$
SGK1 follow-up statement
290
WWUS52 KMHX 202310
SVSMHX
Severe Weather Statement
National Weather Service Newport/Morehead City NC
710 PM EDT WED JUN 20 2018
NCC061-202330-
/O.CON.KMHX.SV.W.0014.000000T0000Z-180620T2330Z/
Duplin NC-
710 PM EDT WED JUN 20 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM EDT
FOR NORTHWESTERN DUPLIN COUNTY...
At 710 PM EDT, a severe thunderstorm was located over Warsaw, moving
east at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Warsaw, Bowdens, Beautancus, Kenansville and Magnolia.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Please send your reports of hail and/or wind damage, including trees
or large limbs downed, by calling the National Weather Service office
in Newport at 1-800-889-6889.
&&
LAT...LON 3519 7805 3519 7802 3518 7798 3517 7798
3517 7793 3515 7789 3516 7789 3516 7788
3487 7786 3488 7815 3494 7815 3509 7816
TIME...MOT...LOC 2310Z 258DEG 12KT 3501 7809
HAIL...1.00IN
WIND...60MPH
$$
SGKWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 20, 4:19 PM EDT, 2 hours 31 minutes earlier.
Area forecast discussion, Jun 20, 4:19 PM EDT, 2 hours 31 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
419 PM EDT Wed Jun 20 2018
.SYNOPSIS...
A weak boundary across the area will lift to the north tonight.
Another front will push into the area late Thursday and Thursday
night, then lift back north across the area Friday night and early
Saturday. Another front will impact the region Monday.
&&
.NEAR TERM /THROUGH TONIGHT/...
As of 330 PM Wednesday...Upper ridging will continue to be
gradually be suppressed overnight as a northern stream trough
digs into the Great Lakes and shortwave energy approaches from
the west. A weak frontal boundary/surface trough will lift north
of the area and dissipate with low level winds becoming SW
across the region. Convection initiated across southern areas
this afternoon with convergence along a lingering outflow
boundary and the sea breeze. Expect storms to continue to
initiate along several boundaries across the area this afternoon;
the lingering outflow boundary to the south, sea breeze
boundaries as well as the dissipating frontal boundary pushing
inland. Strong storms will likely continue through the evening
as the aforementioned mid-level shortwave moves across the area
and low level shear increases to around 25 kt. A few storms
could become severe with damaging wind gusts the primary
threat. SPC has the region in a marginal risk of severe across
the area today.
Will continue the Heat Advisory through early evening for heat
index values around 105F. Heat index values are a bit lower
than yesterday and only a few locations along the Crystal Coast
have reached or exceeded 105F so far but many sites are only a
couple degrees below criteria at this time. It will be another
mild night with lows in the mid/upper 70s.
&&
.SHORT TERM /THURSDAY/...
As of 330 PM Wednesday...Shortwave energy moves offshore early
in the day with shortwave ridging ahead of an upper low moving
into the central plains. A backdoor front will approach from the
north through the day but models have slowed down the timing,
not moving into northern sections until around 00z Friday. It
remains very moist and unstable with PW values above 2" and CAPE
forecast to exceed 3000 J/Kg and expect scattered thunderstorms
to develop during the afternoon with main forcing being the sea
breeze followed by outflow boundary convergence. Low level
thicknesses are down a few meters from today and expect highs
near or a degree or two less tomorrow. Dewpoints expected to be
similar to day, around 72-77 degrees, yielding heat index
values around 98-103, which is just below Heat Advisory Criteria
and will refrain from issuing an Advisory for tomorrow at this
time.
&&
.LONG TERM /THURSDAY THROUGH WEDNESDAY/...
As of 350 AM Wednesday...A slightly stronger frontal push into
the area is expected late Thursday into Friday. Ridging then
returns Friday night through weekend with a stronger upper
trough and surface front expected to move through Eastern NC
Monday. Result will be somewhat of a roller coaster effect on
temps and generally at least a scattered threat of showers and
tstms each day.
Thursday night through Monday...Front will push south into the
area Thu night and will be a focus for convective development,
with some potential for heavy downpours and a few strong to
severe storms. Will cap PoPs at 50% Thu night due to uncertainty
in location and timing of best rain threat. High pressure
moving across to north will keep front stalled to south where it
will dissipate Friday but models continue to indicate scattered
convective threat across our area.
Front lifts back north by Saturday morning with return of
inland thermal trough pattern for rest of weekend, and will keep
typical 20% coast/30% inland POPS both days. Stronger upper
trough and associated cold front moves in from NW Monday and
will have 40-50% chance POPS all zones Sun night through Mon
night for now.
Hot and humid conditions will continue Thursday with highs
mainly low to mid 90s and heat indices around 105 inland. Some
relief behind the front for Friday with highs in mid to upper
80s. Heat returns for weekend with around 90 for Saturday and
low-mid 90s Sunday, then slightly cooler due to
clouds/precipitation for Monday.
Tue and Wed...The front is forecast to push south of the region
as high pressure builds over the area from the north. As is
typical for this time of year, there will be enough residual
moisture and instability behind the front to warrant low chance
PoPs both days for a few mainly diurnally driven showers or
storms. Temps will be closer to normal values in the low to mid
80s.
&&
.AVIATION /19Z WEDNESDAY THROUGH MONDAY/...
Short Term /through Thursday Afternoon/...
As of 215 PM Wed...VFR conditions are expected for most of the
TAF period. With scattered convection firing this afternoon and
evening there could be some brief periods of sub- VFR
conditions. Skies will then become mostly clear overnight, and
winds will be light, which will allow for good radiational
cooling conditions. Some patchy MVFR fog is possible to develop
across inland portions of Eastern NC, especially in locations
that receive rain today. Any fog should dissipate quickly after
sunrise, and VFR conditions will return for the day Thursday.
Long Term /Thursday night through Sunday/...
As of 350 AM Tuesday...VFR conditions are expected through most
of the long term, with the exception of temporary sub VFR
conditions possible each day in scattered showers and
thunderstorms. Some sub-VFR CIGs will be possible with the NE-E
flow behind the cold front Friday into Friday night.
&&
.MARINE...
Short Term /through tonight/...
As of 4 PM Wednesday...Light winds around 10 kt or less
continue across the waters and are somewhat variable depending
on location. A weak boundary across the area will lift north and
dissipate overnight with winds becoming predominately SW around
10-15 kt. Winds are expected to increase to 10-20 kt Thursday
as gradients tighten ahead of a frontal boundary approaching
from the north. Winds will be strongest south of Oregon Inlet
including the Pamlico Sound. Seas expected to be around 1-2 ft
northern waters and 2-4 ft south tonight, then build to 2-4 ft
Thursday all waters with up to 5 ft possible across the central
waters by late in the afternoon.
Long Term /Thursday through Sunday/...
As of 350 AM Tuesday...Moderate southerly flow 15-20 kt with
3-4 ft seas are expected Thu as the gradient increaes ahead of
an approaching cold front which is forecast to move south of the
waters late Thu night. The flow behind the front Thu night into
Fri night will become NE-E 10-15 kt with 2 to 4 ft seas. Sat
return southerly flow develops then strengthens to 15 to 20 kt
in the afternoon with seas building to 3 to 5 ft. The moderate
15-20 kt SW flow continues Sat night and Sunday with gusts to 25
kt and 3 to 5 ft seas possibly building to 6 ft over portions
of the outer waters.
&&
.CLIMATE...
Near record high temperatures will be possible again today.
Record High Temps 6/20 (Today)
LOCATION TEMP/YEAR
Cape Hatteras 92/2011
Greenville 99/1970
Jacksonville 97/1994
Kinston 104/1924
Morehead City 93/2011
New Bern 98/1994
&&
.MHX WATCHES/WARNINGS/ADVISORIES...
NC...Heat Advisory until 8 PM EDT this evening for NCZ044-079>081-
090>095-098.
MARINE...None.
&&
SYNOPSIS...SK
NEAR TERM...SK
SHORT TERM...SK
LONG TERM...JME
AVIATION...JME/SGK
MARINE...JME/SK
CLIMATE...MHXHazardous weather outlook, Jun 20, 3:32 AM EDT, 15 hours 18 minutes before
Hazardous Weather Outlook National Weather Service Newport/Morehead City NC 332 AM EDT Wed Jun 20 2018 NCZ029-045>047-103-104-210800- Martin-Washington-Tyrrell-Mainland Dare-Outer Banks Dare- Outer Banks Hyde- 332 AM EDT Wed Jun 20 2018 This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Today and Tonight. Strong to severe thunderstorms will be possible this afternoon and early evening across Eastern NC. The primary threats will be damaging wind gusts, frequent lightning, and heavy rain. Hot and humid today, with heat index values around 100 degrees this afternoon. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Hot and humid conditions will continue Thursday with afternoon heat index values 100 to 110 degrees. Isolated strong to severe storms will be possible Thursday afternoon and evening. Gusty winds and heavy rain will be the primary threats. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ044-079>081-090>095-098-210800- Pitt-Greene-Beaufort-Mainland Hyde-Duplin-Lenoir-Jones-Craven- Pamlico-Carteret-Onslow- 332 AM EDT Wed Jun 20 2018 ...HEAT ADVISORY IN EFFECT FROM 11 AM THIS MORNING TO 8 PM EDT THIS EVENING... This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Today and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Heat Advisory. Strong to severe thunderstorms will be possible this afternoon and early evening across Eastern NC. The primary threats will be damaging wind gusts, frequent lightning, and heavy rain. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Hot and humid conditions will continue Thursday with afternoon heat index values 100 to 110 degrees. Isolated strong to severe storms will be possible Thursday afternoon and evening. Gusty winds and heavy rain will be the primary threats. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jun 20, 6:20 PM EDT, 30 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
620 PM EDT WED JUN 20 2018
NCZ044-202315-
Pitt-
620 PM EDT WED JUN 20 2018
...A STRONG THUNDERSTORM WILL AFFECT NORTHERN PITT AND SOUTHWESTERN
MARTIN COUNTIES...
At 620 PM EDT, a strong thunderstorm was located 9 miles northwest of
Bruce, or 9 miles north of Farmville, moving east at 20 mph.
Winds in excess of 40 mph and half inch hail are possible with this
storm.
Locations impacted include...
Greenville, Bethel, Stokes, House, Bruce, East Carolina University,
Pitt Greenville Airport, Dowdy Ficklen Stadium, Fountain and
Falkland.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3580 7728 3579 7726 3576 7726 3576 7721
3575 7720 3556 7733 3566 7768 3580 7746
3581 7742 3583 7741 3583 7739
TIME...MOT...LOC 2220Z 287DEG 18KT 3573 7764
SGKThe office that day
Everything else NWS Newport/Morehead City, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 19, 9:22 PM EDT | Special Marine Warning | MHX | 53 min | |
| Jun 20, 6:20 PM EDT | Special Weather Statement | MHX | Pitt | 55 min |
| Jun 20, 6:59 PM EDT | Special Weather Statement | MHX | Martin | 46 min |
| Jun 20, 7:20 PM EDT | Special Weather Statement | MHX | Tyrrell, Washington | 55 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.